Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at May 7, 1998, 5:01 PM PDT for San Bernardino County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 5:01 PM PDT (00:01 UTC)
- Expired
- May 7, 1998, 6:00 PM PDT
- In force
- 59 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
567 WUUS1 KSAN 080002 RRA SVRSAN CAC071-080100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 501 PM PDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST SAN BERNARDINO COUNTY * UNTIL 600 PM PDT * AT 455 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAN BERNARDINO...THE STORM WAS REMAINING NEARLY STATIONARY. THE STORM HAS PRODUCED ONE-HALF INCH OF RAIN IN 20 MINUTES IN SAN BERNARDINO. * THE SEVERE THUNDERSTORM WILL ALSO EFFECT THE CITIES OF DEL ROSA AND HIGHLAND. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:30 PM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 7, 1:30 PM PDT, 3 hours 31 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU MAY 7 1998
...SYNOPSIS...
LOW PRESSURE IS FINALLY STARTING TO MOVE EAST. IT MAY IGNITE
AN ISOLATED THUNDERSTORM ON ITS WAY THROUGH THIS AFTERNOON
OVER THE MOUNTAINS AND DESERTS. MARINE LAYER LOW CLOUDS ARE
EXPECTED TO DEVELOP ALONG THE COAST FRIDAY MORNING. MORNING
LOW CLOUDS MAY MAKE IT INTO THE INLAND VALLEYS ON THE WEEKEND.
A GRADUAL WARMING TREND IS EXPECTED FRIDAY THROUGH THE WEEKEND.
...DISCUSSION...
HEAT THICKENING AND SPREADING THE CLOUDS. CLOUD BASE MOSTLY NEAR 5K
FEET...WITH LAYERS UP TO 20K. NO CBS INDICATED IN OBS OR RADAR.
NO RAIN INDICATED BY ALERT. SKIES CLEARING IN NVA OUT OVER THE
BIGHT. WIND SHEAR VORT MAX NEAR CATALINA AS SEEN IN RAMSDIS. BUT
NOT MUCH ACTIVITY ASSOCIATED WITH IT. VORT WILL LIKLEY FADE AS IT
MOVES ESE THROUGH OUR AREA LATER TONIGHT. WILL KEEP SLIGHT CHANCE
OF SHOWERS AND SLIGHT CHANCE FOR THUNDERSHOWERS JUST TO COVER.
WELL...THATS A GOOD IDEA SINCE LIGHTNING WAS JUST DETECTED OVER
APPLE VALLEY...AS THE CELL HEADS NORTH INTO VEGAS TERRITORY.
LATEST AVN AGREES WITH OTHER MODELS ON TRACKING LOW THROUGH TONIGHT
WITH CLEARING TREND FRIDAY. AVN A LITTLE LOWER WITH HEIGHTS. AVN
ALSO DEVELOPS PACNW LOW A LITTLE MORE DEEPLY ON THE WEEKEND...BUT
IT STILL LOOKS LIKE PRECIP WILL STAY NORTH OF OUR AREA. MODERATE
ONSHORE FLOW AND DEEPENING MARINE LAYER INDICATED THROUGH THE
WEEKEND. MIGHT SEE LOW CLOUDS IN WESTERN END OF VALLEYS FRI AM...
AND MORE LIKELY ON WEEKEND MORNINGS.
SAN BU 060/071 060/071 059 142000
MACKECHNIENearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.